What is Chemotherapy-Induced Nausea and Vomiting?
Chemotherapy-induced nausea and vomiting is one of the most common side effects of cancer treatment. It occurs in a high number of cases for cancer-patients and can have a serious impact on their quality of life.
What Causes Chemotherapy-Induced Nausea and Vomiting?
The cause of chemotherapy-induced nausea and vomiting is the activation of the chemoreceptor trigger zone from chemotherapy circulating in the blood, this triggers a certain area of the brain and sends signals to other parts of the body, such as the stomach and intestines.
Many people with cancer may also experience nausea and vomiting due to cancer itself, other cancer treatments, constipation, infection, or poor liver and/or kidney function. However, these are not referred to as chemotherapy-induced nausea and vomiting.
Symptoms of Chemotherapy-Induced Nausea and Vomiting
The symptoms of chemotherapy-induced nausea and vomiting can vary from mild to severe. Mild nausea and vomiting are often uncomfortable however, doesn’t have significant harm to your overall health. Whereas more severe nausea and vomiting can result in health problems such as dehydration and weight loss, as well as fatigue.
What are the different types of Chemotherapy-Induced Nausea and Vomiting?
The different types of chemotherapy-induced nausea and vomiting are classified according to the time of onset.
- Acute – occurring 24 hours after chemotherapy.
- Delayed – occurring 1-5 days after chemotherapy.
- Anticipatory – nausea and vomiting precedes the administration of chemotherapy as a conditioned response due to previous negative experiences with chemotherapy.
Treatment for Chemotherapy-Induced Nausea and Vomiting
In terms of treatment, serotonin receptor antagonists form the basis of treatment for chemotherapy-induced nausea and vomiting.
However, other types of treatment and medication can be an option:
- Steroids and neurokinin 1 receptor antagonists are other anti-sickness medications used for chemotherapy-induced nausea and vomiting.
- Other classes of anti-sickness medications are commonly used in combination with the drugs listed above.
- Nabilone, a synthetic cannabinoid, is licensed as an add-on medication for chemotherapy-induced nausea and vomiting which persists despite optimised conventional anti-sickness medications.
Chemotherapy-Induced Nausea and Vomiting and Medicinal Cannabis
Outside of nabilone, research into the effect of medicinal cannabis on chemotherapy-induced nausea and vomiting is limited. However, following the legalisation of cannabis for medical purposes in 2018, there has been a rise in people looking towards medical cannabis. When first-line therapies have not proved effective at reducing symptoms, medical cannabis may be considered an option for chemotherapy-induced nausea and vomiting.
For further information and to find out more about medical cannabis, click here to discover more about our award-winning Curaleaf Access Scheme. Alternatively, complete an eligibility assessment now. Once complete, one of our clinicians will review your application and advise whether you are eligible for progression to an appointment.